Advertisement

Matrix and Graph Orders Derived from Locally Constrained Graph Homomorphisms

  • Jiří Fiala
  • Daniël Paulusma
  • Jan Arne Telle
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3618)

Abstract

We consider three types of locally constrained graph homomorphisms: bijective, injective and surjective. We show that the three orders imposed on graphs by existence of these three types of homomorphisms are partial orders. We extend the well-known connection between degree refinement matrices of graphs and locally bijective graph homomorphisms to locally injective and locally surjective homomorphisms by showing that the orders imposed on degree refinement matrices by our locally constrained graph homomorphisms are also partial orders. We provide several equivalent characterizations of degree (refinement) matrices, e.g. in terms of the dimension of the cycle space of a graph related to the matrix. As a consequence we can efficiently check whether a given matrix M is a degree matrix of some graph and also compute the size of a smallest graph for which it is a degree matrix in polynomial time.

Keywords

Partial Order Universal Cover Regular Graph Local Constraint Surjective Homomorphism 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Angluin, D.: Local and global properties in networks of processors. In: Proceedings of the 12th ACM Symposium on Theory of Computing, pp. 82–93 (1980)Google Scholar
  2. 2.
    Angluin, D., Gardiner, A.: Finite common coverings of pairs of regular graphs. Journal of Combinatorial Theory B 30, 184–187 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bastert, O.: Computing equitable partitions of graphs. Communications in Mathematical and in Computer Chemistry (40), 265–272 (1999)Google Scholar
  4. 4.
    Biggs, N.: Constructing 5-arc transitive cubic graphs. Journal of London Mathematical Society II 26, 193–200 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bodlaender, H.L.: The classification of coverings of processor networks. Journal of Parallel Distributed Computing 6, 166–182 (1989)CrossRefGoogle Scholar
  6. 6.
    Bondy, J.A., Murty, U.S.R.: Graph Theory with Applications. Macmillan, London, Elsevier, New York (1976)Google Scholar
  7. 7.
    Everett, M.G., Borgatti, S.: Role coloring a graph. Mathematical Social Sciences 21(2), 183–188 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Fiala, J., Kratochvíl, J.: Complexity of partial covers of graphs. In: Eades, P., Takaoka, T. (eds.) ISAAC 2001. LNCS, vol. 2223, pp. 537–549. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  9. 9.
    Fiala, J., Kratochvíl, J.: Partial covers of graphs. Discussiones Mathematicae Graph Theory 22, 89–99 (2002)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Fiala, J., Kratochvíl, J., Kloks, T.: Fixed-parameter complexity of λ-labelings. Discrete Applied Mathematics 113(1), 59–72 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Fiala, J., Maxová, J.: Cantor-Bernstein type theorem for locally constrained graph homomorphisms. preprint (2003), http://kam.mff.cuni.cz/fiala/papers/cantor.ps
  12. 12.
    Fiala, J., Paulusma, D.: A complete complexity classification of the role assignment problem. In: Theoretical Computer Science (to appear )Google Scholar
  13. 13.
    Fiala, J., Paulusma, D., Telle, J.A.: Algorithms for comparability of matrices in partial orders imposed by graph homomorphisms. In: Kratsch, D. (ed.) WG 2005. LNCS, vol. 3787, pp. 115–126. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  14. 14.
    Godsil, C.: Algebraic Combinatorics. Chapman and Hall, Boca Raton (1993)zbMATHGoogle Scholar
  15. 15.
    Hell, P., Nesetril, J.: On the complexity of H-colouring. Journal of Combinatorial Theory, Series B 48, 92–110 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Hell, P., Nešetřil, J.: Graphs and Homomorphisms. Oxford University Press, Oxford (2004)zbMATHCrossRefGoogle Scholar
  17. 17.
    Kratochvíl, J., Proskurowski, A., Telle, J.A.: Covering regular graphs. Journal of Combinatorial Theory B 71(1), 1–16 (1997)zbMATHCrossRefGoogle Scholar
  18. 18.
    Kristiansen, P., Telle, J.A.: Generalized H-coloring of graphs. In: Lee, D.T., Teng, S.-H. (eds.) ISAAC 2000. LNCS, vol. 1969, pp. 456–466. Springer, Heidelberg (2000)CrossRefGoogle Scholar
  19. 19.
    Leighton, F.T.: Finite common coverings of graphs. Journal of Combinatorial Theory B 33, 231–238 (1982)zbMATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Nešetřil, J.: Homomorphisms of derivative graphs. Discrete Mathematics 1(3), 257–268 (1971)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Jiří Fiala
    • 1
  • Daniël Paulusma
    • 2
  • Jan Arne Telle
    • 3
  1. 1.Faculty of Mathematics and Physics, DIMATIA and Institute for Theoretical Computer Science (ITI)Charles UniversityPragueCzech Republic
  2. 2.Department of Computer ScienceUniversity of Durham, Science LaboratoriesDurhamEngland
  3. 3.Department of InformaticsUniversity of BergenBergenNorway

Personalised recommendations